Is decreased libido associated with the use of HMG-CoA-reductase inhibitors?
Br J Clin Pharmacol. 2004 Sep ;58(3):326-8. PMID: 15327593
Netherlands Pharmacovigilance Centre Lareb, Goudsbloemvallei 7, 5237 MH 's-Hertogenbosch, The Netherlands. firstname.lastname@example.org
AIMS AND METHODS: To describe patients with decreased libido during use of a HMG-CoA-reductase-inhibitor, and to discuss causality and pharmacological hypotheses for this association by analysis of the adverse drug reactions (ADR) database of the Netherlands Pharmacovigilance Centre Lareb.
RESULTS: Eight patients were identified as having decreased libido during use of statins. In two of these cases testosterone levels were determined and appeared to be decreased.
CONCLUSION: Decreased libido is a probable adverse drug reaction of HMG-CoA-reductase-inhibitors and is reversible. The ADR may be caused by low serum testosterone levels, mainly due to intracellular cholesterol depletion.